Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Numerical stability of the Halley-iteration for the solution of a system of nonlinear equations


Author: Annie A. M. Cuyt
Journal: Math. Comp. 38 (1982), 171-179
MSC: Primary 65H10; Secondary 65G05, 65J15
DOI: https://doi.org/10.1090/S0025-5718-1982-0637295-2
MathSciNet review: 637295
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $F:{{\mathbf {R}}^q} \to {{\mathbf {R}}^q}$ and ${x^ \ast }$ a simple root in ${{\mathbf {R}}^q}$ of the system of nonlinear equations $F(x) = 0$. Abstract Padé approximants (APA) and abstract Rational approximants (ARA) for the operator F have been introduced in [2] and [3]. The adjective “abstract” refers to the use of abstract polynomials [5] for the construction of the rational operators. The APA and ARA have been used for the solution of a system of nonlinear equations in [4]. Of particular interest was the following third order iterative procedure: \[ {x_{i + 1}} = {x_i} + \frac {{a_i^2}}{{{a_i} + \frac {1}{2}F_i^{’- 1}F_i^{”}a_i^2}},\] with $F_i’$ the 1st Fréchet-derivative of F in ${x_1},{a_i} = - F_i^{’- 1}{F_i}$ the Newton-correction where ${F_i} = F({x_i}),F_i^{”}$ the 2nd Fréchet-derivative of F in ${x_i}$ where $F_i^{”}a_i^2$ is the bilinear operator $F_i^{”}$ evaluated in $({a_i},{a_i})$, and componentwise multiplication and division in ${{\mathbf {R}}^q}$. For $q = 1$ this technique is known as the Halley-iteration [6, p. 91]. In this paper the numerical stability [7] of the Halley-iteration for the case $q \geqslant 1$ is investigated and illustrated by a numerical example.


References [Enhancements On Off] (What's this?)

  • Robert G. Bartle, The elements of real analysis, 2nd ed., John Wiley & Sons, New York-London-Sydney, 1976. MR 0393369
  • Annie A. M. Cuyt, Abstract Padé-approximants in operator theory, Padé approximation and its applications (Proc. Conf., Univ. Antwerp, Antwerp, 1979) Lecture Notes in Math., vol. 765, Springer, Berlin, 1979, pp. 61–87. MR 561445
  • Annie A. M. Cuyt, On the properties of abstract rational ($1$-point) approximants, J. Operator Theory 6 (1981), no. 2, 195–216. MR 643691
  • A. Cuyt & P. Van der Cruyssen, Abstract Padé Approximants for the Solution of a System of Nonlinear Equations, Report 80-17, University of Antwerp, 1980.
  • Louis B. Rall, Computational solution of nonlinear operator equations, John Wiley & Sons, Inc., New York-London-Sydney, 1969. With an appendix by Ramon E. Moore. MR 0240944
  • J. F. Traub, Iterative methods for the solution of equations, Prentice-Hall Series in Automatic Computation, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. MR 0169356
  • H. Woźniakowski, Numerical stability for solving nonlinear equations, Numer. Math. 27 (1976/77), no. 4, 373–390. MR 443323, DOI https://doi.org/10.1007/BF01399601
  • D. Young, A Survey of Numerical Mathematics. I, Addison-Wesley, Reading, Mass., 1972.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65H10, 65G05, 65J15

Retrieve articles in all journals with MSC: 65H10, 65G05, 65J15


Additional Information

Article copyright: © Copyright 1982 American Mathematical Society